Patients with a History of Cardiovascular Events Who Stop Taking Low-dose Aspirin Face an Increased Risk of Myocardial Infarction

November 16, 2009
Todd Kunkler

Although treatment with low-dose aspirin is standard care for secondary prevention of cardiovascular (CV) events, some studies have shown that up to half of all patients stop taking aspirin. Other studies have shown that discontinuation of aspirin in these patients is linked to an increased risk of MI and other ischemic events.

Although treatment with low-dose aspirin is standard care for secondary prevention of cardiovascular (CV) events, some studies have shown that up to half of all patients stop taking aspirin. Other studies have shown that discontinuation of aspirin in these patients is linked to an increased risk of MI and other ischemic events.

The results of a study that looked at the effect on risk for myocardial infarction (MI) and other ischemic events of discontinuation of aspirin treatment in patient who have a history of cardiovascular events were presented Monday, November 15 at the American Heart Association Scientific Sessions 2009. The study, titled "Discontinuation of Low-dose Acetylsalicylic Acid Treatment for Secondary Prevention of Cardiovascular Outcomes is Associated with an Increased Risk of Myocardial Infarction," was presented during the morning poster sessions by Luis A. Garcia Rodriguez and colleagues.

The researchers used the Health Improvement Network UK primary care database to identify more than 39,000 subjects (age 50-84 years) with a first prescription for low-dose (75-300 mg/day) aspirin for secondary prevention of CV events. They identified patients within the cohort who had a history of CV events (previous ischemic heart disease or previous ischemic cerebrovascular event). They followed the cohort for an average of 3.2 years and recorded 876 patients with a new diagnosis of non-fatal MI and 346 patients who died due to coronary heart disease (CHD). The researchers compared the records of patients who discontinued aspirin treatment (defined as patients who had not refilled their prescription 30 days or more after the previous prescription would have run out) and compared them with 5,000 age- and sex-matched controls.

Of the 1,222 patients with non-fatal MI or death due to CHD, 8.8% had discontinued aspirin treatment 31-180 days before the CV event; 3.4% had done so 181-365 days before the event. Slightly more than 7% of the control group had discontinued aspirin use 31-180 days before their index date (a random date during follow up); 3.9% had done so 181-365 days before the index date.

The researchers report that compared with patients who continued to take aspirin, patients who discontinued use 31-180 days prior to the CV event had a "significantly increased overall risk of non-fatal MI or death due to CHD." There was no significant increase in the risk of non-fatal MI or CHD-related death in patients who stopped taking aspirin 181-365 days prior to the CV event. The increased risk of non-fatal MI or CHD-related death was similar across treatment durations and doses. The risk of non-fatal MI or CHD-related death was higher in women than in men. The researchers reported no age-related trends in increased risk.

In summary, the researchers found that patients who had recently stopped taking aspirin faced a significantly increased risk of non-fatal MI, a risk that was present regardless of treatment duration or dose, but that decreased over time post discontinuation. The study found no corresponding association between discontinuation of aspirin and risk of death due to CHD.